Taking Vitamins and Medications
Taking any kind of vitamin, medication, or supplement can be a challenge with NVP. Preliminary research has shown the size of tablets is a likely primary hindrance of women taking their medication(s) as directed with NVP.
If women require a specific medication every day, and they vomit shortly after taking it, they need to call their HCP. Whether a woman needs to take another dose is not a simple answer – it is most likely highly dependent on the medication and the length of time between when the woman took the dose and when she vomited.
Time of Day
If women do not have specific instructions regarding the time of day they need to take their medication, then they should identify the part of the day at which they generally feel their best.
If women suffer from morning nausea that gets progressively better as the day goes on, women may want to take the medication after dinner. If women feel their best first thing in the morning, they should take the medication then. Women need to make sure they take their medication with or without food, as per HCP instructions.
However, since symptoms can vary, women may need to change the time of day they take their vitamins/medication. If women are taking a supplement, vitamin, or medication once a day, they should ask their HCP if it is safe to take one in the evening, followed by another dose in the morning or afternoon, should symptoms change.
This question is important, as some women may normally take their medication in the mornings. However, if they forget, they may take it in the evening. The question that usually follows that scenario is whether they can continue on with their morning dose, or do they now need to switch to evenings.
Women should talk to their HCP during one of their first prenatal appointments and ask these questions ahead of time if possible.
Although prenatal vitamins are assessed to be critically important to the developing health of the baby in early pregnancy, women should not be concerned if they miss a dose or two. The early embryo appears to be well protected against a lack of nutrition in the first trimester, likely due to the yolk sac, which is assessed to be a source of early nutrition (read Fetal Effects of NVP).
In general, multivitamins can cause nausea in non-pregnant individuals; therefore, it is not uncommon for prenatal vitamins to either cause nausea in early pregnancy, or greatly contribute to it. Vitamins can aggravate the gastrointestinal tract, to include the stomach lining, and further aggravate acid reflux, a common causal factor of NVP.
If women get nauseous after swallowing their vitamin, they should try to take it with food (read Eating). It may also help to suck on hard candy immediately after taking the vitamin to ward off any residual after taste or instant nausea. Women can also take their vitamin at night, or right after dinner; they may be able to at least fall asleep before feeling nauseated.
Women should talk to their HCP if they are struggling to swallow their vitamin every day. They may have several options. Their HCP may recommend or prescribe:
A brand with a smaller tablet size
A chewable prenatal vitamin (usually a gummy)
Specific nutrients that women may be able to take separately (iron, folic acid, choline).
A standard vitamin that contains folic acid but not iron; iron can make some women very nauseated as it irritates the stomach. At least one study reported that avoiding iron-containing prenatal multivitamins in the first trimester was effective in improving NVP symptoms in the majority of pregnant women. However, if women need to take iron, an HCP can also recommend a different type (formulation).
Further, unless women are specifically deficient in iron, their anemia could be caused by deficiency of a B vitamin, which is much easier to take than an iron supplement.
There are also prenatal vitamins that come in single serving powder packets that are dissolved in water or another beverage that women may find more tolerable than swallowing pills.
Worst case scenario, women may be advised to only take folic acid supplements (which are usually very small pills).
Without Food (Empty Stomach)
There are many medications that need to be taken on an empty stomach (i.e. thyroid medication), which usually means first thing in the morning. Further, once taken, women are normally not allowed to eat for an additional one to two hours. For women with nausea that is exacerbated by an empty stomach, this is tortuous.
Women need to take these medications as prescribed; if these medications are taken with food or women eat too soon after taking them, they may not work/be absorbed properly.
In general, women should try to avoid drinking huge mouthfuls of water to swallow the medication if they can, or consider using a carbonated beverage, orange juice, or other beverage if allowed.
Using slow, controlled breathing techniques during this time could have a powerful effect on the resulting nausea waves from medication, but it may need to be done for hours. A better option:
Women should consider setting their alarm for 3:00 or 4:00 am. They can wake up, take the pill (empty stomach) and then go right back to sleep. If women do this closer to the morning, they may have a harder time falling back to sleep.
It is possible that women can feel even more nauseous when they finally do wake up around 6:00 or 7:00 am, but they are also able to eat right away since enough time has passed. They should have food waiting right on their end table; they can eat before even getting out of bed.
For women who get nauseous by waking up in the middle of the night, they need to determine their better option. While they may be able to go back to sleep with the above method, if they take the pill in the later morning, they may not have any other option but to wait out the nausea or watch the clock.
If all methods fail, women should talk to their HCP about how to best manage taking their medication on an empty stomach. Some medications, including certain NVP medications, can be offered in a tablet that dissolves under the tongue (sublingual).
If certain medications, such as prenatal vitamins, need to be taken with food, many women can find this difficult as well if they struggle to eat every day due to nausea. Food often helps with specific medications because it protects the stomach from getting especially irritated.
Fortunately, it may not take a lot of food to prevent this; women can aim for a piece of bread, a piece of cheese, some pretzels or potato chips, or some granola (read Eating with NVP for many additional strategies).
Women should try the lifestyle/dietary changes described above to help them adequately take any vitamins or medications when suffering with nausea and vomiting. Women also need to talk to their HCP if they can no longer do this on their own, their symptoms are too severe, or they vomiting soon after taking a necessary medication.
Women should also consider sharing their NVP experience below, especially if their experienced significant difficulty taking medications or vitamins due to their symptoms. This can help other women manage this issue and try different strategies.
Partners and other family members of pregnant women can help women keep track of their vitamins, supplements, and various medications, as well as doses and time each dose was taken. It may be difficult for some women to accurately keep track of time/dose when they are taking more than one medication, not feeling well, and are falling in and out of sleep.
Algorithm for Treatment of NVP (page 18; Association of Professors of Gynecology and Obstetrics; 2011)
The Management of Nausea and Vomiting of Pregnancy and Hyperemesis Gravidarum (algorithm page 25 and 26; U.K. Royal College of Obstetricians and Gynaecologists)
Nausea and Vomiting of Pregnancy (Gastroenterol Clin North Am. 2011 Jun)
Nausea and Vomiting of Pregnancy-What’s New? (Auton Neurosci. 2017 Jan)
Morning Sickness: Nausea and Vomiting of Pregnancy (American College of Obstetricians and Gynecologists)
Nausea and Vomiting of Pregnancy: Committee Opinion 189; January 2018 (American College of Obstetricians and Gynecologists)